Economics at your fingertips  

Tax tilting and politics: Some theory and evidence for Latin America

Roberto Pasten and James Cover

Journal of Macroeconomics, 2015, vol. 44, issue C, 208-218

Abstract: A government budget deficit can exist for at least two possible reasons: tax smoothing and/or tax tilting. Under tax-smoothing, deficits are temporary phenomena resulting from the decision not to vary the tax rate in response to fluctuations in government spending (as a share of output). This is done in order to minimize the distortionary cost of taxes. Tax tilting occurs whenever the government has an incentive to discount the losses to society from taxes at a higher rate than society discounts them; hence it delays taxes or advances spending introducing an upward trend in total government debt. This paper develops a model that implies that tax-tilting tends to increase with political risk. An increase in political risk, measured by the probability of losing power, increases the rate at which the government discounts the future, causing government policy to be relatively more myopic. Hence it delays taxes or advances spending and its deficit increases. Using data from a panel of 19 Latin-American countries for the period 1984–2009, the paper presents estimation results that strongly support the proposition that an increase in political risk increases the degree of tax-tilting.

Keywords: Tax tilting; Tax smoothing; Political risk; Interaction models (search for similar items in EconPapers)
JEL-codes: E62 H21 H62 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jmacro.2015.02.006

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2024-07-01
Handle: RePEc:eee:jmacro:v:44:y:2015:i:c:p:208-218